Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 87, NWS Flagstaff, AZ

August 9, 2018Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 9, 2018, 4:41 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 4:41 PM MST (23:41 UTC)
Expired
Aug 9, 2018, 7:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 22 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

705 
WGUS55 KFGZ 092341
FFWFGZ
AZC007-100245-
/O.NEW.KFGZ.FF.W.0087.180809T2341Z-180810T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
441 PM MST THU AUG 9 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 745 PM MST

* At 439 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly at the Highline Burn Scar and areas downstream.

* Some locations that will experience flooding include...
  Freedom Acres, Flowing Springs, East Verde Estates, Mesa Del 
  Caballo, Washington Park, Whispering Pines, Houston Mesa 
  Campground, Water Wheel Burn At Houston Mesa Rd-S, Beaver Valley 
  and Water Wheel Burn At Houston Mesa Rd-N.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Highline Burn Scar. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall will likely trigger life threatening flash floods in
and near the Highline fire scar.  Some roadways and trails within and
downstream of the scar, including Forest Road 112, may be inundated
or washed out.  Homes downstream of the scar in the Bonita Creek,
Ellison Creek, Pyle Ranch, and La Cienega Ranch areas may be impacted
by high water. Move away from creeks, streams, and washes now!

Life threatening flash floods are likely all the way to Cold Springs
and the Water Wheel area on Ellison Creek, as well as along the East
Verde River from the Water Wheel area to First Crossing and Beaver
Valley Estates. Get away from Ellison Creek and the East Verde River
now!

&&

LAT...LON 3433 11142 3445 11126 3444 11124 3443 11124
      3443 11123 3441 11121 3441 11118 3440 11115
      3438 11115 3434 11122 3425 11134

$$

KD
2 follow-up statements
120 
WGUS75 KFGZ 100045
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
545 PM MST THU AUG 9 2018

AZC007-100245-
/O.CON.KFGZ.FF.W.0087.000000T0000Z-180810T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
545 PM MST THU AUG 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
GILA COUNTY...

At 543 PM MST, Doppler radar indicated thunderstorms produced very 
heavy rain across the warned area. Flash flooding is expected to 
continue.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Highline Burn Scar and nearby drainages, creeks, 
and washes. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

Some locations that will experience flooding include...
Geronimo Estates, Freedom Acres, Flowing Springs, East Verde Estates,
Washington Park, Whispering Pines, Water Wheel Burn At Houston Mesa
Rd-S, Beaver Valley and Water Wheel Burn At Houston Mesa Rd-N.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy rainfall will likely trigger life threatening flash floods in
and near the Highline fire scar.  Some roadways and trails within and
downstream of the scar, including Forest Road 112, may be inundated
or washed out.  Homes downstream of the scar in the Bonita Creek,
Ellison Creek, Pyle Ranch, and La Cienega Ranch areas may be impacted
by high water. Move away from creeks, streams, and washes now!

Life threatening flash floods are likely all the way to Cold Springs
and the Water Wheel area on Ellison Creek, as well as along the East
Verde River from the Water Wheel area to First Crossing and Beaver
Valley Estates. Get away from Ellison Creek and the East Verde River
now!

Heavy rainfall will likely trigger life threatening flash floods and
debris flows inside and immediately downstream of the Tinder fire
scar.  Runoff, including debris, ash, and soot as well as water, will
flow into East Clear Creek.  This warning does not include the
neighborhoods of Starlight Pines or Starlight Pines Ranchettes.

&&

LAT...LON 3433 11142 3445 11126 3444 11124 3443 11124
      3443 11123 3441 11121 3441 11118 3440 11115
      3438 11115 3434 11122 3427 11136

$$

KD
452 
WGUS75 KFGZ 100248
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
748 PM MST THU AUG 9 2018

AZC007-100257-
/O.EXP.KFGZ.FF.W.0087.000000T0000Z-180810T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
748 PM MST THU AUG 9 2018

...THE FLASH FLOOD WARNING FOR GILA COUNTY HAS EXPIRED...

The heavy rain has ended across the Highline Fire Scar. Flood waters 
have receded. Flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 3433 11142 3445 11126 3444 11124 3443 11124
      3443 11123 3441 11121 3441 11118 3440 11115
      3438 11115 3434 11122 3427 11136

$$

KD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:39 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 9, 2:39 PM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
239 PM MST Thu Aug 9 2018

.SYNOPSIS...Deep moisture will continue to persist over central
and southern Arizona, bringing afternoon and evening showers and
thunderstorms to much of the area. Areas along and southwest of
the Mogollon Rim will see the most activity through the weekend.
Some storms will produce heavy rainfall, hail, and strong winds.

&&

.DISCUSSION...Current surface analysis shows dewpoints in excess
of 50 as far north as the Grand Canyon, and extending along the
and south of the Mogollon Rim where deeper moisture resides.
Mesoscale analyses currently indicate CAPE in excess of 2000J/kg
over and south of the Mogollon Rim, and expect robust convection
to continue developing as we exceed our convective temperature.
Storms should build rapidly over the Mogollon Rim, and move to the
south and west during the late afternoon and evening with the
5-10kt steering flow. Steep lapse rates and deeply mixed boundary
layer indicated in the forecast soundings will promote strong
winds with our storms this afternoon and evening. Severe winds,
hail, and and heavy rain will be the primary threat with storms.
One complicating factor overnight will be the circulation (weak
shortwave) currenly near the Four Corners moving southward on the
backside of the ridge - this may serve to amplify convection over
eastern Arizona this evening and overnight.

In general, little change in the pattern will be observed through
the weekend, with ample moisture in place and weak flow aloft. A
trough moving across the Pacific NW will decrease the amplitude of
the ridge over the Great Basin, but keep us with light steering
flow from the north or northeast. This, and some drier air working
in from the east late on the weekend, should keep the greatest
storm threat along and south of the Mogollon Rim.

Typical monsoon season thunderstorm activity will continue next
week. There are some indications that drier air may continue to be
ingested into the area and suppress thunderstorm activity early
next week, but it's really too soon to say with confidence.

&&

.AVIATION...Expect scattered to numerous showers and
thunderstorms to continue along and south of a line from KGCN-
KFLG-KSOW-KSJN, moving to the south and west through Yavapai and
northern Gila counties this evening. These storms will produce
outflow winds between 30 to 40 knots, and MVFR visibilities in
heavy rain. Isolated thunderstorms expected over northeast AZ.
Thunderstorm activity will diminish late tonight, and redevelop
over the higher terrain after 18Z Friday. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Deep moisture will remain in place along and
south of the Mogollon Rim and White Mountains. Expect scattered to
numerous showers and thunderstorms in these areas Friday and
Saturday, with scattered storms mainly over the higher terrain north
of the Mogollon Rim. Strong outflow winds, heavy rainfall, hail,
and frequent lightning are the primary hazards.

Sunday through Tuesday...Expect scattered afternoon and evening
thunderstorms through the period, with the best chances for
storms continuing to be along the south of the Mogollon Rim and
White Mountains.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...BAK
AVIATION...BAK/RR
FIRE WEATHER...BAK/RR

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 9, 1:10 PM MST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
110 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     LIGHTNING        COTTONWOOD              34.74N 112.02W
08/09/2018                   YAVAPAI            AZ   BROADCAST MEDIA

            HOUSE CAUGHT FIRE DUE TO LIGHTNING STRIKE.
            NO INJURIES.

&&

41
Special weather statement, Aug 9, 2:03 PM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
203 PM MST THU AUG 9 2018

AZZ015-092130-
Western Mogollon Rim-
203 PM MST THU AUG 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 230 PM
MST...

At 202 PM MST, Doppler radar was tracking a strong thunderstorm over
Walnut Canyon National Monument, or near Flagstaff, moving south at
10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cosnino, Mountainaire, Walnut Canyon National Monument, Upper Lake
Mary, Upper Lake Mary Boat Ramps, Walnut Canyon Visitors Center,
Pinegrove Campground, Lower Lake Mary, Canyon Vista Campground, Lake
View Campground and Ashurst Lake Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3524 11153 3523 11144 3501 11140 3506 11169
TIME...MOT...LOC 2102Z 010DEG 11KT 3518 11150

RR
Local storm report, Aug 9, 2:36 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
236 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             4 S COSNINO             35.15N 111.48W
08/09/2018  E0.50 INCH       COCONINO           AZ   PARK/FOREST SRVC

            REPORT OF DIME-SIZED HAIL.

&&

DB
Local storm report, Aug 9, 3:28 PM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
328 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             4 ESE BELLEMONT (NWS FL 35.20N 111.75W
08/09/2018  M1.00 INCH       COCONINO           AZ   NWS EMPLOYEE

            OBSERVED 1 INCH HAIL ON I-40 1/2 MILE WEST
            OF EXIT 190.

&&

DB
Local storm report, Aug 9, 3:45 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
345 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             1 N FLAGSTAFF AIRPORT   35.15N 111.67W
08/09/2018  E1.50 INCH       COCONINO           AZ   NWS EMPLOYEE

            REPORTED AT 5078 S AMETHYST, FLAGSTAFF, AZ.

&&

KD
Local storm report, Aug 9, 3:46 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
346 PM MST THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             2 WSW DOWNTOWN FLAGSTAF 35.18N 111.68W
08/09/2018  E1.25 INCH       COCONINO           AZ   PUBLIC

            REPORTED AT 2050 W UNIVERSITY AVE,
            FLAGSTAFF, AZ.

&&

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:43 PM MSTSevere Thunderstorm WarningFGZGila47 min
Aug 8, 6:28 PM MSTAreal Flood AdvisoryFGZGila3 hr
Aug 9, 2:03 PM MSTSpecial Weather StatementFGZ27 min
Aug 9, 2:39 PM MSTSevere Thunderstorm WarningFGZCoconino51 min
Aug 9, 2:58 PM MSTSevere Thunderstorm WarningFGZCoconino32 min
Aug 9, 3:03 PM MSTAreal Flood AdvisoryFGZCoconino111 min
Aug 9, 3:08 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai52 min
Aug 9, 3:31 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai29 min
Aug 9, 3:33 PM MSTSevere Thunderstorm WarningFGZNavajo30 min
Aug 9, 3:41 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai49 min
Aug 9, 4:03 PM MSTSevere Thunderstorm WarningFGZCoconino57 min
Aug 9, 4:08 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai67 min
Aug 9, 4:24 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 9, 4:42 PM MSTSevere Thunderstorm WarningFGZYavapai48 min
Aug 9, 4:58 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai47 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.